French authorities on Thursday announced findings that the epilepsy medication valproate is responsible for "severe malformations" in 2,150 to 4,100 children in France.
Women taking the drug during pregnancy are four times more likely to bear children with congenital malformations, according to the report issued jointly by the French National Agency for the Safety of Medicines (ANSM) and the national health insurance administration.
Mahmoud Zureik, ANSM's scientific director and co-author of the report, said in an interview with AFP news agency that the figure of "severe malformations" is notably high.
"The study confirms the highly teratogenic nature of valproate," Zureik said, using a medical term for an agent that affects the fetus and produces birth defects.
Authorities said valproate was linked to birth defects that included spina bifida, a condition in which the spinal cord forms in an irregular manner, heart defects and abnormal formation of genital organs.
Although valproate is sold in France under the brand name Depakine (pictured above) by pharmaceutical manufacturer Sanofi, it can also be found in generic forms. Parents of those affected say that public officials were too slow to warn of the drug's side effects, given concerns over its potential effects on fetuses since the 1980s.
Class action lawsuit
Last year, an association of French citizens launched a class action lawsuit against Sanofi for failing to properly inform users of the potential risks associated with the drug.
Marine Martin, who represents the roughly 2,900 families in the lawsuit, told AP news agency in December that the legal process "would be recognition that they (the families) suffered harm."
"We want Sanofi to be condemned because it will be very important for the victims' families," Martin added.
Despite the risks associated with valproate, a 2015 ruling said the drug could still be prescribed to pregnant women after all other forms of epilepsy treatment had been exhausted. ANSM is expected to release a study on the neurological effects of valproate later this year.
ls/msh (AFP, Reuters, AP)